Tornadoes · United States · Indiana · 2013

EF0 tornado, Allendale to Riley, Indiana, May 9, 2013

From Allendale to Riley, this EF0 tornado ran 0.1 miles across Vigo County on May 9, 2013, touching down at 8:24 PM EDT and reaching 20 yards wide. It killed nobody, and did $2,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 9, 2013
Touchdown
8:24 PM EDT (00:24 UTC)
Lifted
8:25 PM EDT (00:25 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$2,000
County
Vigo County
Touchdown point
39.388, -87.310
Lift-off point
39.389, -87.312
Record number
1305091824-01

The damage survey

2 damage points were recorded along this path by NWS IND, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

  • Tree had rotted trunk near base. Nearby large tree limbs downed.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A thunderstorm squall line produced two small, brief tornadoes Wednesday evening near Terre Haute. The first touchdown occurred near 815 PM EDT along East Curry Road near Hultz Road about 5 miles south of Terre Haute. The tornado was observed by a storm spotter and caused damage to several trees. The tornado was rated an EF0 with winds around 80 mph. A second tornado from the same storm occurred near 825 PM EDT in Riley, about 5 miles southeast of Terre Haute. This tornado was observed by Riley volunteer fireman in a field just west of their fire station. The second tornado destroyed a small shed and downed several tree limbs. This tornado was rated an EF0 with associated winds also around 80 mph.||A cluster of showers and thunderstorms also produced a singular wind damage and hail report from central Indiana.

The tornado touchdown occurred along East Curry Road near Hultz Road, about five miles south of Terre Haute. The tornado was observed by a storm spotter and caused damage to several trees. It was rated an EF-0 with associated winds around 80 mph.

The Riley Fire Department reported a tornado traveling northwest through a field, west of the town of Riley. This tornado leveled a storage shed and downed several tree limbs at a residence off of East Gross Road, near State Road 159. This tornado was rated an EF-0 with associated winds around 80 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
23:52 UTC00:15 UTCSevere Thunderstorm WarningIND

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at May 9, 7:00 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 9, 7:00 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
700 PM EDT THU MAY 9 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...

ISSUED AT 246 PM EDT THU MAY 9 2013

A SURFACE LOW FROM SOUTHWEST OF ILLINOIS MERGES WITH A COLD
FRONT FROM THE UPPER MIDWEST. AS A RESULT...PERIODS OF SHOWERS AND
THUNDERSTORMS WILL DOMINATE THE FORECAST THROUGH SATURDAY. THAT IS
WHEN A STRONGER...BUT DRY COLD FRONT IS PROGGED TO SWEEP ACROSS
CENTRAL INDIANA. IN ITS WAKE...COOLER AND DRY WEATHER WILL PERSIST
INTO THE BEGINNING OF NEXT WEEK. ANOTHER SYSTEM WILL APPROACH THE
REGION LATE NEXT WORK WEEK.

&&

.NEAR TERM /LATE THIS AFTERNOON THROUGH TONIGHT/...

ISSUED AT 246 PM EDT THU MAY 9 2013

SPC CONTINUES TO KEEP MOST OF CENTRAL INDIANA UNDER A SLIGHT RISK
FOR SEVERE WEATHER THROUGH THE REST OF THE DAY ONE OUTLOOK. 850MB
JET HAS WEAKENED SIGNIFICANTLY FROM PREVIOUS MODELS RUNS...THEREFORE
LIMITING THE LIFT WITH THE COLD FRONT AFTER 00Z. ALSO THE WEAK
SCATTERED ACTIVITY WE ARE HAVING THIS AFTERNOON IN THE WARM SECTOR
COULD INHIBIT DEVELOPMENT LATER THIS EVENING. DECENT SOUTHWESTERLY
FLOW ALLOWED TEMPS TO WARM INTO THE UPPER 70S EARLIER THIS
AFTERNOON...HOWEVER THESE ARE ALREADY FALLING THANKS TO CLOUDS AND
PRECIPITATION. BEST CHANCES FOR SHOWERS AND THUNDERSTORMS STILL
APPEARS TO BE LATER THIS EVENING WITH COLD FRONTAL PASSAGE AND HAVE
CONTINUED THE LIKELY POPS ALREADY IN PLACE DURING THIS TIME. SEVERE
THREAT MAY BE SOMEWHAT DIMINISHED BASED ON RECENT TRENDS...HOWEVER
SMALL HAIL AND SOME DAMAGING WINDS AND VERY HEAVY RAINFALL WITH ANY
OF THE THUNDERSTORMS IS STILL POSSIBLE. LOWS TONIGHT AROUND 60.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...

ISSUED AT 246 PM EDT THU MAY 9 2013

AFOREMENTIONED COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST ACROSS
CENTRAL INDIANA EARLY TOMORROW. INSTABILITY WILL START TO WANE OVER
THE NORTHWEST PORTIONS OF THE FORECAST AREA THROUGH THE COURSE OF
THE DAY ON FRIDAY. AS A RESULT...SPC SHIFTED THE SLIGHT RISK FOR
SEVERE WEATHER THREAT TO WELL EAST OF THE THE IND CWA.
THEREFORE...SLOWLY TRENDED THUNDERSTORMS OUT OF FORECAST FROM
NORTHWEST TO SOUTHEAST...KEEPING THE BEST CHANCES FOR CONVECTION
ALONG AND AHEAD OF THE FRONT.

THERE WILL BE A BRIEF LULL IN ACTIVITY SATURDAY MORNING. A
SECONDARY (MUCH DRIER) COLD FRONT WILL MOVE THROUGH SATURDAY
AFTERNOON...TRIGGERING ADDITIONAL RAIN SHOWERS. HOWEVER...MOISTURE
STILL APPEARS LIMITED...SO ANY SHOWERS THAT DO DEVELOP WILL BE
LIGHT AND SHORT-LIVED. WENT WITH 20-30% POPS SATURDAY AFTERNOON AND
THEN A DRY FORECAST BY SATURDAY NIGHT...AND ACTUALLY FOR THE REST OF
THE WEEKEND.

DRY COOL WEATHER TO FINISH UP THE WEEKEND IN THE WAKE OF THE FRONTAL
PASSAGE ON SATURDAY. STRONG CANADIAN HIGH PRESSURE AND A BROAD UPPER
TROUGH WILL BRING MUCH COOLER AIR SOUTH INTO THE OHIO VALLEY SUNDAY.
HIGH TEMPS WILL LIKELY REMAIN IN THE 50S TO NEAR 60 ON SUNDAY WITH
STRONG COLD ADVECTION AND GUSTY NORTHWEST WINDS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

ISSUED AT 224 PM EDT THU MAY 9 2013

AFTER A BIT OF A MORE ACTIVE PERIOD...THE LONG TERM PERIOD IS
LIKELY TO BE CHARACTERIZED BY THE BOTTOMING OUT OF THE WEEKEND
COOL DOWN...FOLLOWED BY A STEADY WARMUP THROUGH NEXT WEEK AFTER A
COOL WEEKEND.

ALLBLEND INITIALIZATION HANDLED THINGS FAIRLY WELL. SHOULD SEE
VERY TRANQUIL WEATHER EARLY IN THE WEEK AS A BROAD AREA OF HIGH
PRESSURE SLIDES ACROSS THE REGION. LATE IN THE PERIOD...A BOUNDARY
WILL SLOWLY DROP THROUGH THE AREA AND PROVIDE THUNDERSTORM CHANCES
THROUGHOUT THE LATTER HALF OF THE WEEKEND.

&&

.AVIATION /DISCUSSION FOR THE 100000Z TAFS/...

ISSUED AT 650 PM EDT THU MAY 9 2013

UNSETTLED WEATHER PATTERN EXPECTED DURING THIS TAF PERIOD WITH
SEVERAL PERIOD OF MVFR TO IFR CONDITIONS POSSIBLE.

RADAR TRENDS SHOW CONVECTION OVER SOUTHERN ILLINOIS POISED TO PUSH
INTO CENTRAL INDIANA DURING THE FIRST THREE HOURS OF THE TAF
PERIOD. THE STORMS SHOULD NOT GROW IN INTENSITY AS THE ATMOSPHERE
SHOULD BE MORE STABLE DUE TO THE EARLIER ROUND OF RAIN AND LOSS OF
DAYTIME HEATING. STILL A ROUND OF TSRA WILL EFFECT THE HUF AND BMG
SITES...AS WELL AS POSSIBLE IND. MVFR VISIBILITIES AND CIGS ARE
LIKELY WITH ANY STORM.

HIGH DEWPOINTS ACRE EXPECTED TO REMAIN ACROSS THE AREA TONIGHT
LEADING TO LOW DEW POINT DEPRESSIONS. GIVEN THE RECENT RAINS THIS
WILL RESULT IN SOME PATCHY FOG OVERNIGHT...PARTICULARLY AT
HUF...LAF AND BMG.

AFTER MORNING FOG BURNS OFF...YET ANOTHER TROUGH IS EXPECTED TO
PUSH ACROSS CENTRAL INDIANA. FORECAST SOUNDINGS THEN ONCE AGAIN
POINT TO STEEP LAPSE RATES AND FAVORABLE CONDITIONS FOR
CONVECTION. THUS WILL PAIN YET ANOTHER WINDOW OF VCTS DURING
FRIDAY AFTERNOON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SMF
NEAR TERM...SMF
SHORT TERM...SMF
LONG TERM....NIELD
AVIATION...JP
Hazardous weather outlook, May 9, 5:53 PM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
553 PM EDT THU MAY 9 2013

INZ043-044-051-060-067-101000-
VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
553 PM EDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: RIVER FLOODING. STRONG TO SEVERE THUNDERSTORMS.

HAZARDS: RIVER FLOODING...WITH SOME LOCAL ROADS CLOSED DUE TO
FLOODING. DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...AND
HEAVY DOWNPOURS.

TIMING: FLOODING ONGOING. THUNDERSTORMS TONIGHT. THE BEST CHANCES
FOR SEVERE STORMS THROUGH ABOUT 900 PM EDT.

DISCUSSION: RIVER FLOODING CONTINUES IN SOME LOCATIONS. SOME
ROADS ARE FLOODED AND CLOSED. PLEASE SEE THE LATEST HYDROLOGIC
STATEMENTS FOR MORE INFORMATION ON RIVER FLOODING.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT IN THE WARM SECTOR
OF A SURFACE LOW. SOME OF THE STORMS COULD BECOME SEVERE AT TIMES
EARLY THIS EVENING WITH DAMAGING WINDS...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: THUNDERSTORM ACTIVITY IS POSSIBLE AT TIMES FRIDAY AND
FRIDAY NIGHT. PRESENT INDICATIONS ARE THAT A FEW STORMS MAY BE
STRONG WITH CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL
HAIL...AND BRIEF DOWNPOURS.

RIVER FLOODING WILL BE ONGOING IN SOME LOCATIONS THIS WEEK.
PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS FOR MORE INFORMATION
ON RIVER FLOODING.

DISCUSSION: A COLD FRONT WILL PASS ACROSS CENTRAL INDIANA ON
FRIDAY AND FRIDAY NIGHT TRIGGERING SHOWERS AND THUNDERSTORMS ALONG
AND AHEAD OF IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH ABOUT 900 PM EDT TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>042-045>049-052>057-061>065-068>072-101000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-
MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-GREENE-
MONROE-BROWN-BARTHOLOMEW-DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-
JENNINGS-
553 PM EDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: STRONG TO SEVERE THUNDERSTORMS.

HAZARDS: DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...
HEAVY DOWNPOURS.

TIMING: THUNDERSTORMS TONIGHT. THE BEST CHANCES FOR SEVERE STORMS
THROUGH ABOUT 900 PM EDT.

DISCUSSION: SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT IN THE WARM SECTOR
OF A SURFACE LOW. SOME OF THE STORMS COULD BECOME SEVERE AT TIMES
EARLY THIS EVENING WITH DAMAGING WINDS...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: THUNDERSTORM ACTIVITY IS POSSIBLE AT TIMES FRIDAY AND
FRIDAY NIGHT. PRESENT INDICATIONS ARE THAT A FEW STORMS MAY BE
STRONG WITH CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL
HAIL...AND BRIEF DOWNPOURS.

DISCUSSION: A COLD FRONT WILL PASS ACROSS CENTRAL INDIANA ON
FRIDAY AND FRIDAY NIGHT TRIGGERING SHOWERS AND THUNDERSTORMS ALONG
AND AHEAD OF IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH ABOUT 900 PM EDT TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, May 9, 7:36 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
736 PM EDT THU MAY 9 2013

INZ043-044-051-052-060-061-100015-
CLAY-GREENE-PARKE-SULLIVAN-VERMILLION-VIGO-
736 PM EDT THU MAY 9 2013

...STRONG THUNDERSTORM ADVISORY FOR CLAY...WESTERN GREENE...PARKE...
SULLIVAN...SOUTHERN VERMILLION AND VIGO COUNTIES UNTIL 815 PM EDT...

AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST UNION...OR 11 MILES SOUTH OF
MARSHALL...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TERRE HAUTE...
  SULLIVAN...
  LINTON...
  BRAZIL...
  CLINTON...
  ROCKVILLE...
  CARLISLE...
  PAXTON...
  SHELBURN...
  PLEASANTVILLE...
  PRAIRIETON...
  FARMERSBURG...
  DUGGER...
  PIMENTO...
  HYMERA...
  WEST TERRE HAUTE...
  VICKSBURG...
  COALMONT...
  INDIANA STATE UNIVERSITY...
  RILEY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3995 8709 3987 8709 3986 8707 3985 8701
      3949 8702 3932 8706 3917 8705 3891 8724
      3890 8751 3974 8754
TIME...MOT...LOC 2336Z 243DEG 28KT 3924 8768

PUMA

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

0.4 hours before the tornado, 139 km from the path. May 10, 2013.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2013-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 257 joules per kilogram, CIN 0, lifted condensation level 532 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2013-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 110 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
801 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 12:00Z

11.6 hours after it, 139 km from the path. May 10, 2013.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 35 joules per kilogram, CIN -23, lifted condensation level 474 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 4 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-23 J/kg
Surface CAPE
60 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The surface observations

Terre Haute (HUF), 7 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:53 UTC6560120° 6 kt1012.2
23:53 UTC6561120° 8 kt1011.5VCTS -RA
00:28 UTC64.460.8250° 3 kt1011.9+TSRA BR
00:31 UTC64.462.6240° 15 kt201012.2+TSRA BR
00:53 UTC6159180° 6 kt181012.2VCTS RA BR
00:56 UTC60.859170° 6 kt1012.2-RA BR
01:39 UTC60.857.20° 0 kt1012.5-RA
01:53 UTC61590° 0 kt1012.9-RA
02:11 UTC60.857.2170° 3 kt1012.9

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Indianapolis radar (KIND), 95 km away, was scanning. The volume nearest the touchdown began at 00:23 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:20 UTCTSTM WND DMG3 S Terre HauteVigo, INTREES REPOERTED DOWN NEAR US41 AND CARLISE RD. SPOTTER REPORTS POSSIBLE TORNADO.
00:29 UTCTORNADORileyVigo, INRILEY FIRE DEPARTMENT REPORTS TORNADO...POSSIBLY STRIKING A HOME.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of May 9, 2013

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 94:31 PM EDTEF0Norfolk, MA0.450$20,000
May 95:00 PM CDTEF0Kiowa, OK0.110
May 93:30 PM PDTEF0Wallowa, OR0.110
May 95:41 PM CDTEF0Christian, IL0.620
May 96:21 PM CDTEF0Jackson, OK0.120
May 98:14 PM EDTEF0Vigo, IN0.120$2,000
May 911:35 PM CDTEF0Beauregard Parish, LA1.020$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.